Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Green Bay, WI

July 15, 2020Calumet County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 15, 2020, 3:21 AM CDT for Calumet County, Winnebago County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 3:21 AM CDT (08:21 UTC)
Expired
Jul 15, 2020, 4:00 AM CDT
In force
39 min
Issued by
NWS Green Bay, WI

Counties Calumet County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 57 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS83 KGRB 150821
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
321 AM CDT Wed Jul 15 2020
 
WIZ037>039-045-048>050-150900-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
Manitowoc WI-Brown WI-
321 AM CDT Wed Jul 15 2020

...SPECIAL WEATHER STATEMENT...

At 320 AM CDT, Doppler radar was tracking thunderstorms along a line 
extending from Pine River to Central Lake Winnebago to Lomira. 
Movement was northeast at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly,
Chilton, Brillion, Valders and St. Nazianz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8848 4412 8917 4443 8853 4427 8784
      4389 8789 4389 8816 4394 8816 4394 8840
      4389 8840 4389 8848
TIME...MOT...LOC 0820Z 236DEG 41KT 4414 8901 4402 8841 4360 8843 

$$

RDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 11:37 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 11:37 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1137 PM CDT Tue Jul 14 2020

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 913 PM CDT Tue Jul 14 2020

The overall severe weather threat continues to diminish. However,
given the fairly strong shear (40-50 kts) across the area, it
would not be impossible for a storm to still organize to the
point where it could produce isolated damaging wind gusts. So will
keep the watch for at least a little longer.

Heavy rainfall is of higher concern. A relatively small cluster of
cells that moved through the AUW area during the past 90 minutes
produced nearly an inch of rain. Although the overall trend should
be for the convection to slowly weaken, there is some concern
over the cluster of storms working east from the Wood/Waushara
county area. Those storms could pose a risk of some urban flooding
in east-central Wisconsin late this evening or overnight if they
hold together for a few more hours.

UPDATE
Issued at 630 PM CDT Tue Jul 14 2020

Convection continued to shift eastward across the area. The
degree of organization apparent on radar decreased significantly
during the past hour. Although at least a low-end severe threat
will exist for at least a few more hours (mainly over the SW part
of the forecast area), the primary concern is shifting to heavy
rainfall/flooding. The KRHI ASOS reported 1.88 inches of rain
during the past 2 hours. That was likely leading to some localized
ponding of water in low spots, though calls to the area indicated
no reports of significant flooding. The northern portion of the
frontal rain band was weakening and shifting east, so additional
rainfalls in north-central Wisconsin will be much lighter. The
greater flood potential will be from central into east-central
Wisconsin. Portions of central Wisconsin received heavy rainfall
this morning, and the frontal boundary is likely to slow or stall
across these areas. An additional wave riding up the front may
bring significant rainfalls to east-central Wisconsin on
Wednesday.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 339 PM CDT Tue Jul 14 2020

The main focus in the short term will be convection late this
afternoon through this evening, along with any strong or severe
storm potential. The forecast is a bit tricky with regards to
severe potential, with cloud cover lingering through mid
afternoon. Additional showers and storm will be possible Wednesday.

Visible satellite imagery shows widespread cloud cover across much
of the north half of WI along with extensive cloud cover along the
cold front over northwest WI/southeast MN. There is some clearing
occurring ahead of the approaching cold front and across much of the
south half of Wisconsin. Radar imagery shows scattered showers and
thunderstorms across northern WI, with scattered showers and a few
thunderstorms developing along the cold front. Surface observations
indicate that the slow moving cold front is positioned from near
Ironwood, MI southwest to north-central Iowa. Temperatures across
northern WI are running in the upper 60s to around 70, while central
into east-central locations have warmed into the upper 70s to low
80s. Dewpoints across the area were generally running in the mid 60s.

Late This Afternoon into Tonight: The aforementioned cold front,
stretching from northeast to southwest across the area this evening,
is progged to slide east to southeast through all of northeast
Wisconsin by late this evening as an upper trough digs into the
northern Plains. The main severe weather threat would be between
around 5pm across central WI to around 10-11pm east-central.
Instability values are expected to be in the 1000-2000 J/kg range
ahead of the front this evening, largely across all but north-
central and far northeast WI. The northern part of the area has
largely been under cloud cover along with scattered showers an
storms, which has helped to keep destabilization under control. At
the same time, shear values are expected to remain around 35-45kts,
leading to more storm organization along and ahead of the front. 0-
3km shear is also fairly substantial with around 30-40 kts of shear
along with effective helicity values around 20 could allow for a
quick tornado spin-up as storm initiate along the cold front this
afternoon/early evening. This threat will likely be west or
southwest of the GRB CWA, where better destabilization may occur.
A Marginal to Slight Risk of severe weather continues ahead of the
approaching front this evening. The main threats will be mainly
wind with an additional risk of isolated large hail. Outside of
strong/severe weather threat, the increased forcing across the
area along with precipitable water values between 1 and 2 inches
across the area, will lead to heavy rainfall potential across much
of the area. In fact, some training from southwest to northeast
will aid in the heavy rain potential. The biggest concern for
flooding would be over central WI, where around 2 to 3 inches of
rain fell this morning. Gusty southerly winds will also lead to an
increased swim risk along Lake Michigan through late this
evening. Overnight lows are expected to be in the upper 50s to mid
60s.

Wednesday: The aforementioned cold front is expected to drift very
slowly to the southeast and become nearly stalled out across central
into far northeast Wisconsin. This will help to focus shower and
thunderstorm activity, especially Wednesday afternoon into Wednesday
evening. Instability values are expected to be even lower during
this time period, which will limit any severe potential, but will
likely be enough for some thunderstorm activity. At the same time,
yet another wave is expected to pass through the area Wednesday
afternoon. Farther north and west, behind the front, skies will
likely become partly cloudy and mainly dry conditions can be
expected. Highs are forecast to be in the upper 70s to around 80
with overnight lows dropping into the 50s to around 60. Ended up
pulling temperatures back a bit across central into east-central as
cloud cover and precipitation could keep temperatures a bit cooler.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 339 PM CDT Tue Jul 14 2020

Main forecast concerns will be timing best chances for
showers/storms this weekend into next week and how hot and humid
it will get. Temps through the period look to be above normal,
especially this weekend.

Wednesday night...lingering showers/storms are possible across far
northeast WI and east central WI as the cold front sags south
through the area and the shortwave trough pushes east of the
region. Locally heavy rain will be possible across east central WI
as PWATs ahead of the front will remain between 1.25 and 1.75
inches. Dry weather is expected by midnight, with clouds partially
clearing. Where clouds do clear, patchy fog will be possible due
to recent rains and light winds. This will be the coolest night in
the extended with lows approaching 50 across the typical cool
spots across north central WI and around 60 in the Fox Valley.

Thursday through Friday...surface high pressure will slide across
the western Great Lakes, bringing dry weather. An upper trough
and jet will be crossing southern Canada, but any showers
associated with it should stay north of the area. 850mb temps in
the mid teens will support highs in the lower 80s. A little
patchy fog will once again be possible Thursday night. On Friday,
return flow begins as the surface high shifts into the eastern
Great Lakes. 850mb temps get a minor bump, so we should add 3-5
degrees onto the Thursday high temps.

Friday night into the weekend...a more active period of weather
is expected, but uncertainty exists on timing/location of any
shower/storm activity. Models all show at least two fast-moving
shortwaves crossing within the zonal flow. These will be the main
triggers for each complex of storms, along with where the low
level jet focuses. But timing/location will be tough to pin down
this far out. Best chances right now look to be Friday night into
early Saturday and again Saturday night into Sunday. The other
main story will be the rising temps and humidity levels, with
highs in the upper 80s to lower 90s expected both days, slightly
lower across far northern WI. Dewpoints will climb into the 70s
for much of the area, making for a very sticky/muggy weekend. Not
much relief is expected at night, with lows will dropping only
into the middle 60s to lower 70s. Something to keep an eye on will
be if any debris clouds/lingering precip will keep temps down a
little this weekend, especially over the north.

Rest of the forecast...questions on where the boundary will be
located continues into next week. This will impact where/when the
best chances for showers/storms will be, along with
severe/flooding chances, but also temps. No major chances were
made due to this uncertainty.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1135 PM CDT Tue Jul 14 2020

Given the heavy rain that fell across portions of the area, opted
to go with more fog and lower visibilities with the 06Z TAF
package. The worst conditons will be in the north, as C/E-C WI
will still have some high and middle clouds streaming across which
should help keep the visbility from falling too far.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until midnight CDT tonight for WIZ022-
040-050.
&&

UPDATE.........Skowronski
SHORT TERM.....Cooley
LONG TERM......Bersch
AVIATION.......Skowronski
Hazardous weather outlook, Jul 15, 3:21 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
321 AM CDT Wed Jul 15 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
321 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible over east-central Wisconsin today
through early tonight. Some of the storms could produce gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic chances for thunderstorms starting this
weekend and continuing into early next week. It is too early to
determine whether any of these storms may become severe.

Hot and humid conditions are expected this weekend. High
temperatures in the upper 80s to lower 90s on Saturday, combined
with dew points in the lower to middle 70s, will produce heat
indices from the lower 90s to the lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-160830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
321 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible south of Sturgeon Bay today and early
tonight. The thunderstorms could produce gusty winds and heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance for thunderstorms will return this weekend into early
next week. Any storms that develop will pose a hazard to boaters
on the lake and bay.

RDM/AK

In the hours before

Local storm report, Jul 14, 9:50 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       WAUSAU                  44.96N 89.63W
07/14/2020  M2.05 INCH       MARATHON           WI   BROADCAST MEDIA

            RAIN TOTAL SO FAR TODAY.

&&

HYKIN
Special weather statement, Jul 15, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
321 AM CDT Wed Jul 15 2020

WIZ037>039-045-048>050-150900-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
Manitowoc WI-Brown WI-
321 AM CDT Wed Jul 15 2020

...SPECIAL WEATHER STATEMENT...

At 320 AM CDT, Doppler radar was tracking thunderstorms along a line
extending from Pine River to Central Lake Winnebago to Lomira.
Movement was northeast at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly,
Chilton, Brillion, Valders and St. Nazianz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8848 4412 8917 4443 8853 4427 8784
      4389 8789 4389 8816 4394 8816 4394 8840
      4389 8840 4389 8848
TIME...MOT...LOC 0820Z 236DEG 41KT 4414 8901 4402 8841 4360 8843

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:18 PM CDTSpecial Weather StatementGRBLanglade42 min
Jul 14, 7:21 PM CDTSpecial Weather StatementGRBPortage39 min
Jul 14, 7:24 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood33 min
Jul 14, 10:35 PM CDTRiver Flood WarningGRBMarathon6 hr

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.